Alert archive / South Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 22, NWS Wilmington, NC

June 12, 2020Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 12, 2020, 7:30 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jun 13, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2020, 7:30 PM EDT (23:30 UTC)
In effect from
Jun 13, 2020, 6:00 AM EDT
Expired
Jun 13, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WHUS42 KILM 122330
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
730 PM EDT Fri Jun 12 2020

NCZ106-108-131200-
/O.NEW.KILM.BH.S.0022.200613T1000Z-200614T0000Z/
Coastal Pender-Coastal New Hanover-
730 PM EDT Fri Jun 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
3 follow-up statements
242 
WHUS42 KILM 130859
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
459 AM EDT Sat Jun 13 2020

SCZ054-056-140000-
/O.EXA.KILM.BH.S.0022.200613T1000Z-200614T0000Z/
Coastal Horry-Coastal Georgetown-
459 AM EDT Sat Jun 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep 
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ106-108-140000-
/O.CON.KILM.BH.S.0022.200613T1000Z-200614T0000Z/
Coastal Pender-Coastal New Hanover-
459 AM EDT Sat Jun 13 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will 
  sweep swimmers off their feet, making it difficult to return 
  to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
762 
WHUS42 KILM 131506 CCA
CFWILM

Coastal Hazard Message...CORRECTED
National Weather Service Wilmington NC
1106 AM EDT Sat Jun 13 2020

SCZ054-056-140000-
/O.EXA.KILM.BH.S.0022.200613T1000Z-200614T0000Z/
Coastal Horry-Coastal Georgetown-
1106 AM EDT Sat Jun 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep 
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ106-108-140000-
/O.COR.KILM.BH.S.0022.000000T0000Z-200614T0000Z/
Coastal Pender-Coastal New Hanover-
1106 AM EDT Sat Jun 13 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers into
  deeper waters. Heed advice from lifeguards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current, swim parallel to the shore at an
angle. Wave for help. Do not panic.

&&

$$

IGB
959 
WHUS42 KILM 132334
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
734 PM EDT Sat Jun 13 2020

NCZ106-108-SCZ054-056-140045-
/O.EXP.KILM.BH.S.0022.000000T0000Z-200614T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
734 PM EDT Sat Jun 13 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Northeasterly winds are beginning to diminish across the Pender
and New Hanover County coastline and the longshore current is
likely to no longer pose a threat.

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 12, 3:08 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 3:08 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
308 PM EDT Fri Jun 12 2020

.SYNOPSIS...
Unsettled weather will continue into next week with a stalled front
generating daily showers and thunderstorms. Rain chances will begin
to diminish late next week as high pressure weakly builds into the
region.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Deep mid-level dry air to the west will try to spread over the
region through tonight. Along with this dry air is some weak mid
level subsidence, mainly over far inland areas. Closer to the coast
the front, which likely sits just off the SC coast but along the NC
coast, will continue generating convection into the evening. The
difference in moisture across the front is impressive with
precipitable water in excess of 2 inches east of the boundary
dropping under 1.4 inches over areas west of the front. Cannot
completely rule out some isolated convection through early evening
for inland counties, given abundant low level moisture and diurnal
instability, but the aforementioned environmental factors will limit
activity. Favored locations for afternoon diurnal convection would
be NC counties east if the I-95 corridor. Currently there is an
enhanced area of low level convergence over eastern Brunswick County
and which is tapping into the deep moisture. Rainfall rates have
exceed 5 inches per hour at times, but overall activity is weakening
as the front shifts ever so slowly east and drier mid-level air
moves closer.

Nocturnal marine convection along the front is expected with showers
and isolated thunderstorms occasionally moving onshore, especially
for coastal NC. Front is nudged offshore by mid-level trough and
surface high building south from Canada. Surface and mid-levels are
really devoid of any features that would help encourage the front to
move farther off the coast. Thus the boundary ends up lingering
along the coast Sat and Sat night. Mid-level dry air and lack of
strong forcing leads to a day that is more dry than wet for most
areas. Still think there will be some convection around, especially
closer to the coast (and the stalled boundary). However, a drier day
compared to today is expected for most locations. Front lingers off
the coast Sat night, but may start trying to move back onshore as
surface to the north high migrates east across New England.

On Sat temperatures will run below climo. Inland areas should end up
within a few degrees of climo, but along the coast where clouds will
be more substantial, highs will likely end up several degrees below
climo. Lows will run near to slightly above climo, mostly due to
abundant cloud cover and elevated low level moisture.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A cold front will slide off the coast on Saturday and stall just
offshore providing an axis of lift, especially near the coastal
areas of NC and SC. An upper-level low will move southward during
the day on Sunday as it becomes separated from the polar jet,
lifting into southern Canada. Southwesterly flow around the
southern extent of the disturbance will bring an elongated fetch
of moisture into the Carolinas. These ingredients will combine
to create an environment favorable for the development of
isolated showers and storms. Soundings do not support the
development of severe weather, but isolated areas of heavy
downpours are possible. The cutoff low will settle over the
southern Appalachians on Monday and southwest flow will continue
and intensify as the height fall gradients increase over the
Carolinas. Meanwhile, surface high pressure will develop over
the northeastern CONUS and create a wedge of high pressure over
the Mid-Atlantic region. This will lead to strong isentropic
lift and the development of widespread showers. Elevated
instability could help to create isolated areas of heavy
downpours. Showers continue into Monday night with weak
intrusion of dry air and dwindling instability leading to a
significant decrease in shower coverage.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Showers will likely continue on Tuesday with a slight decrease in
coverage as weak dry air intrusion in the mid-levels makes its
way into the area. The upper-low will begin to move away from
the coast on Wednesday along with the modification of the wedge
of high pressure. This will weaken our surface features and lead
to a decrease in our available moisture. This slow drying trend
continues into Thursday and Friday with the air mass returning
to near normal temperatures. Some afternoon chances of storms
along the sea breeze are possible, but otherwise, the organized
rain-makers will be exiting to the NE through Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A cold front is hovering essentially right over the Carolina
coast, bringing widespread showers and storms to the Cape Fear
region. As a result, MVFR conditions dominate the coastal area,
with a few brief pockets of IFR/LIFR in heavier rain. VFR is
starting to make more of an appearance inland as drier air filters
in behind the cold front, though a scattered cloud deck of
2500-3000ft still lingers back near KLBT and KFLO. Associated
showers and storms with the front are slowly pushing out to the
Atlantic. While KCRE and KMYR have dried out more recently, KILM
can still expect plenty more rain over the next few hours.
Widespread rain tapers off late this evening, leaving a few
scattered showers behind it. MVFR still lingers throughout the
overnight hours, but dry air looks to infiltrate the column more
towards the end of the 18Z TAF period, bringing us back to VFR
finally. Winds generally back towards the northeast tonight into
tomorrow morning.

Extended Outlook...Frontal boundary over the area late Friday
night will provide continued pcpn chances and shifting winds.
Expect daily brief periods of flight restrictions ranging from
early morning fog, low stratus, and late morning and afternoon
showers & thunderstorms going into the weekend and early next
week.

&&

.MARINE...
Although weather over the waters will be rather unsettled
through Sat night, the marine conditions do not appear to be
much of a concern. The surface boundary stalled in the area will
keep the pressure gradient weak into Sat. The weak gradient
will keep winds, which will generally be east to southeast,
under 10 kt into Sat. The front moves a little farther off the
coast Sat opening the door for a period of enhanced northeast
winds Sat into Sat night as the high tries to nose south. Speeds
may briefly hit 15 kt late Sat before dropping back closer to
10 kt and becoming more easterly late Sat night. Seas will
remain wind dominated with 2 to 3 ft in either a southeast or
easterly wind wave around 5 seconds.

High pressure will settle over the Northeast US and bring weak
onshore winds beginning on Sunday. Onshore winds at around 10 knots
will continue into early next week with a brief increase to 10-15
knots as low pressure attempts to develop on Tuesday. Waves will
maintain 2-3 feet through the period, becoming 2-4 feet early next
week. Winds veer and become offshore by Thursday at less than 10
knots. There is likely to be no significant swell for concern during
this period. The main threat for mariners will be the chance for
afternoon and evening thunderstorms each day. Dry air finally makes
it into the Carolinas late next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...21
LONG TERM...21
AVIATION...IGB
MARINE...III/21
Hazardous weather outlook, Jun 12, 3:23 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 PM EDT Fri Jun 12 2020

AMZ250-252-254-256-131930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 PM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-131930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
323 PM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Periods of heavy rain could lead to localized flooding, especially in
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of heavy rain could lead to localized flooding, especially in
poor drainage areas through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
131930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
323 PM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Periods of heavy rain could lead to localized flooding, especially in
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of heavy rain could lead to localized flooding, especially in
poor drainage areas through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 12, 3:30 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            2 ESE WINNABOW          34.14N  78.06W
06/12/2020                   BRUNSWICK          NC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT PORTIONS OF GOVERNOR'S
            ROAD AND FUNSTON ROAD ARE IMPASSABLE DUE TO FLOODING.

&&

EVENT NUMBER ILM2000137

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:38 PM EDTRiver Flood WarningILMRobeson50 hr
Jun 12, 9:17 AM EDTAreal Flood AdvisoryILMBrunswick, Columbus, New Hanover, Pender118 min
Jun 12, 11:15 AM EDTAreal Flood AdvisoryILMBrunswick, Columbus, New Hanover60 min
Jun 12, 12:16 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover59 min
Jun 12, 1:10 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover2 hr
Jun 12, 2:19 PM EDTFlash Flood WarningILMBrunswick, New Hanover3 hr
Jun 12, 3:49 PM EDTAreal Flood AdvisoryILMBrunswick86 min

Nearby

Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.